Are you or anyone in your home a diabetic? High blood sugar and low blood sugar can be dangerous and life threatening and you could risk dying from a diabetic coma. Have you ever had low blood glucose, so low that it went way below 100? Say maybe 70, 65, 54, 48 (very scary and very life threatening) This not only happens during the daytime, but it also happens at night. You could die of a diabetic coma if not careful with too, too high blood glucose or too, too low blood glucose. This information/tip is geared toward "low" blood sugar which also happens to people at night.
May sure you test your blood sugar several times a day but also test it before going to bed and if you wake up during the night take it again or if you feel to weak have someone who lives with you to take it at night for you. But whether you live with someone or if you live alone, the following is something that you should do at night "before" going to bed.
Place the following or similar items next to your bed side table or night stand and if you don't have a night stand or bedside table then use an plastic egg crate that can serve as a table. You can purchase a plastic egg crate from places such as Garden Ridge Pottery, Wal-mart or Target stores and use it for a table.
Place one banana on the bed side table. Place one or both on the bed side table (one small can of 100 % grape juice, one 12 ounce can of "regular soda" of your choice of flavors (no diet soda) on the bed side table.
Place 6 crackers wrapped in a piece of Saran Wrap or wrapped in a piece of foil on the bed side table. Or place one to two packs of the Lance peanut butter crackers or any brand that you like on the bed side table.
Place one bottle of drinking water on the bedside table.
Place your blood glucose meter, and lancets (with the lancet holder already loaded with a fresh lancet) and your required test strips. Some meters don't require you to load the test strips as they already come pre-loaded on a disc such as "Bayer's Ascensia Breeze 2" machine.
Now if your blood sugar drops to "low" at night (example it drops to 50) and you find you are too weak to make it to the refrigerator and risk falling on the floor, you can instead reach for your survival, arsenal kit right from your bed side table and SAVE YOUR OWN LIFE or the life of a spouse or child who has diabetes.
Also, if someone else in your home has diabetes and if you wake up at night to go the bathroom or the refrigerator to get yourself a snack always go check on your other diabetic family member and touch their skin to see if their skin is sweaty, cold and clammy feeling. If they are, wake them up and immediately take their blood sugar to see if it is too "low", give them the juice, and the canned regular soda first to drink.
You will have to help them drink it as they may be too weak to drink it. If they refuse to drink it keep trying to get them to drink it anyway, because remember when your blood sugar is LOW you can become confused...so be patient and try to help save your love one's life. After you have gotten them to drink the juice, and regular soda try to get them to eat some of the peanut butter crackers followed with small sips of water. Try to get them to eat at least half of a banana, (eating the whole banana would be even better)
Next wait 30 minutes and take their blood glucose reading, then take it again in 30 minutes. If their blood sugar is still LOW give them one - two glucose tablets, you can break the tablets up in smaller pieces if you like before giving it to your loved one and get them to chew the tablets up. (you can purchase the glucose tablets at any pharmacy store as they are over the counter medication.)
Also before this disaster happens in the first place ask your doctor or your spouse's or child's doctor to prescribe you a Glucagen Hypokit syringe kit for when a person's blood glucose goes too "low'. But if you don't already have the Glucagen Hypokit syringe kit handy then follow the other steps listed above. Once you get the persons glucose to at least 110-120 mg prepare them a quick "small" meal to eat and make sure they eat it and about 30 minutes to 45 minutes to one hour take their glucose reading and if it has risen a bit higher than 120 mg (say for instance it rose to 151-180 you would give them 2 units of insulin.) If they are ONLY taking a brand of diabetic pill give them the prescribed amount of that.
If they are taking BOTH insulin and a diabetic pill give them the proper amount of units of insulin and right amount of diabetic pill. Be sure to give them the right amount of units of insulin. Example: Count the carbohydrate that meal "portions" contains and that would tell you how much insulin they are supposed to take if their glucose has gone to high. Example: Your are put on a 1,500 calorie diet per day. Then you would be allowed 1 UNIT of insulin for every 10 carbohydrates eaten. And if their blood sugar has gone higher AFTER you have SAVED their life with the survival arsenal kit then you would have to take into consideration the higher glucose level PLUS take into consideration the amount of carbohydrates they will be eating. Example their blood sugar went up to 210 they would take 3 units of insulin and if they will be eating a small meal that has a total of 45 grams of carbohydrates then they would have to take an "additional" 3 units of insulin which would be a total of 6 units of insulin. Say for instance you are put on a 1,500 calorie daily diet then you would be allowed 45 grams of carbohydrates PER MEAL. One serving of carbohydrates has 15 grams. A lot of the carbohydrates we eat quickly turn into blood sugar. 15 grams of carbohydrates can raise blood glucose about 30-50 points.
You can do your calculations but the key thing here is if their blood sugar dropped to LOW at night you will have to do what you can to get their blood sugar back up to a life saving reading again. Talk to your nutritionist that your Endocrinologists sends you to. If you are not seeing a nutritionist have your Endocrinologists doctor to send you to one. Some diabetic centers already has a nutritionist on duty in the same building/office that the Endocrinologists doctor's office is in. The above is ONLY life saving information, but talk to your doctor and nutritionist regarding how many calories per day and how many grams of carbohydrates you should eat "per meal" and how much diabetic medication you should take.
By Gloria in Houston, TX
THANK YOU SO VERY MUCH FOR THESE EXTREMELY HELPFUL TIPS. I'VE ALREADY PRINTED OUT A COPY FOR MY HUSBAND WHO IS A DIABETIC.
This is great idea. My mum is a diabetic and I always carry in the car a lunch box with jelly beans, juice boxes with straws, hard boiled lollies (can be sucked if the person starts to feel funny), and several packets of tiny teddy or similar biscuits. Each week the kids empty out the contents if they are not used and we replace everything.
I also carry a list of all mum's medication with the doses and what they are for as well as a summary of her complete medical history. I update this every time she has a change in medication. Mum carries one in her bag and there is one on the fridge at home (she lives with us). The kids have also been told what to do if grandma starts looking funny eg to tell someone she is a diabetic and needs help.
My mum also has a cup of milk coffee or milo and toast before she goes to bed at 11pm. If she doesn't get at 11pm, she gets low blood and becomes ill. Mum needs to each every 4 hours, if we are going out, we make sure that we are near somewhere to have a snack or pack the thermos and biscuits for a quick cup on the road, as she comes with me when I am running around with the kids.
We also have a code word - so that if she gets to bad or is with the kids and they don't realize what is going on - if she says the word kookaburra they know something is wrong. Mum hates hates kookaburras.
Arn't you referring to "normal" glugose level a tad high?
Normal is usually around 85 after not eating overnight. Maybe what is considered OK for a diabetic is considerably higher.
When people speak of a diabetic coma it is usually because their glucose is too low. Comas can happen with high glucose levels too but I routinely see diabetic 500 to 1000 and capable of driving safely to an ER. They usually throw up, have hyper sensitive hearing (normal talk sounds like shouting), and seem to feel bad all over with sweating and flu like syptoms.
How about those meters recently advertised on TV that do not require lancets? Any good?
Anybody heard if stemcells have a chance to turn around diabetes? What about the use of corn syrup everwhere for a sweetener? How about going back to good onld sugar cane?
Not diabetic but contact quite a few in my work. Thanks
Add your voice! Click below to comment. ThriftyFun is powered by your wisdom!